Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 368, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 4:56 PM CDT for Hamilton County, Hardin County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 4:56 PM CDT (21:56 UTC)
- Expired
- Sep 20, 2001, 5:40 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hamilton County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:00 PM CDT | Hail 0.75 | Williams, IA | |
| Sep 20, 5:18 PM CDT | Hail 1 | Williams, IA | |
| Sep 20, 5:21 PM CDT | Hail 0.75 | Williams, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS53 KDMX 202156 SVRDSM IAC079-083-202240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 456 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA HARDIN COUNTY IN CENTRAL IOWA * UNTIL 540 PM CDT * AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF IOWA FALLS...OR ABOUT 30 MILES EAST OF FORT DODGE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WILLIAMS AROUND 505 PM NEAR BUCKEYE AND IOWA FALLS AROUND 515 PM NEAR ELDORA BY 530 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. LAT...LON 4256 9385 4243 9378 4223 9302 4255 9303 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:45 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 20, 1:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT THU SEP 20 2001 MAIN CONCERN WILL BE DEPARTURE OF SYSTEM NOE AFFECTING STATE AND LTR PDS WITH RETURN TO FALL SUN/MON TIME FRAME. MODELS OVERALL AGREE WITH UPPER LEVEL PATTERN RIGHT THROUGH WEEKEND THOUGH AS USUAL DIFFERENCES COME IN THE DETAIL. ETA APPEARS TO BE BEST FIT WITH CURRENT TRENDS OF STRONG VORT OVR ERN SD SWINGING ACRS NRN IA AND INTO IL BY EVENING. IN SHORT TERM WEAK SFC LO NWRN IA AND ASSOCIATED WARM FNT COMBINE TO PUT MST FVRD AREA OF DVLPMNT INVOF NW/NC IA. ANOTHER AREA MAYBE SERN PORTION OF THE STATE THO CURRENT STORMS CROSSING THE AREA WILL AFFECT RECVOERY TIME. CAPES RUNNING 1500-3000 SW AND NW AND LI -4 TO -6. FULLY EXPECT REDEVLOPMENT AS IMPULSE SHOWS ITSELF ROTATING ARND MAIN VORT. SOME HINE IN IR STLT/WATER VAPOR. EXPECT AFTER REDEVELOPMENT THAT SHWRS WILL LINGER PSBLY UNTIL 06Z IN AGREEMENT WITH MODELS. FRIDAY AND MUCH OF SATURDAY LOOK DRY AS LIGHT UPPER LEVEL RIDGING MOVES IN AND SFC HI. BY SATURDAY NIGHT NEXT SYSTEM UPSTREAM BEGINS TO AFFECT ST AND GD LIFT/FORCING AHEAD OF SYSTEM BY SUNDAY MRNG. GD CHC SHWRS WITH FARILY STG COLD FNT. CAA AND PLENTY OF LO LVL MOISTURE POINT TO SHWRS LKLY BUT WILL WORD WITH 50 POP ATTM. EXTENDED GUIDANCE POINT TO VERY COOL BEGINNING TO THE WEEK AS JAMES BAY HI EXTENDS INTO UPPER MIDWEST AND HOLDS. FIRST OVRNGT LOWS IN THE 30S STATEWIDE PSBLE AS COLDEST AIR -4C SWINGS OVER THE STATE. HIGH REMAINS FIRLY IN PLACE UNTIL MID WEEK SO ANY MODERATION OF TEMPS WILL BE SLOW IN COMING. IFPS TEMPS ADJSTED TO COOLER MEX/FMR IN EFP PDS OTRW GOING FCST GD IN SHORT TERM GUIDANCE. ETA WINDS IMPORTED. .DSM...NONE FORSTER
In the hours before
Local storm report, Sep 20, 4:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM RENWICK IA 1.75 INCH HAIL
09/20/01 HUMBOLDT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 4:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM ST MARYS IA 1.75 INCH HAIL
09/20/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 4:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 1 N GOLDFIELD IA 1.75 INCH HAIL
09/20/01 WRIGHT REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Sep 20, 4:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 7 E SHEFFIELD IA 1 INCH HAIL
09/20/01 FRANKLIN REPORTED BY STORM
SPOTTER.Local storm report, Sep 20, 4:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 8 E ST MARYS IA 1.75 INCH HAIL
09/20/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0439 PM 4 W MILO IA 1.75 INCH HAIL
09/20/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 4:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM AREDALE IA .75 INCH HAIL
09/20/01 BUTLER REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:14 AM CDT | Severe Thunderstorm Warning | DMX | Union | 26 min |
| Sep 20, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| Sep 20, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Sep 20, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Sep 20, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 43 min |
| Sep 20, 3:18 PM CDT | Tornado Warning | DMX | Hancock | 42 min |
| Sep 20, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Sep 20, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 28 min |
| Sep 20, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 47 min |
| Sep 20, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 44 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 44 min |
| Sep 20, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 28 min |
| Sep 20, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 44 min |
| Sep 20, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 49 min |
| Sep 20, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 38 min |
| Sep 20, 4:55 PM CDT | Tornado Warning | DMX | Warren | 35 min |
| Sep 20, 5:07 PM CDT | Tornado Warning | DMX | Lucas | 28 min |
| Sep 20, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Sep 20, 5:29 PM CDT | Tornado Warning | DMX | Lucas | 31 min |
| Sep 20, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 31 min |
| Sep 20, 6:05 PM CDT | Tornado Warning | DMX | Appanoose | 30 min |
| Sep 20, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 43 min |
| Sep 20, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 29 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.